Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Second opinon: Stopping meds?
May 22, 2001

Recently I was forced to change doctors due to a change in health care coverage. I have been positive for approximately six years, known for five years and been on viracept and combivir for the past four years. I have been faithful in taking my meds. When I began treatment my t-cells were 850 and my viral load was 1200. On the treatment my vl consistantly has been undetectable and my t-cells are over 1100. I continue to experience side effects: diarrhea, dizziness, nausea, and fatigue. I have considered this simply part of the dues to be paid. I saw my previous doctor every three months and he simply told me to keep up the good work. I saw my new doctor today. He is recommending that I stop all meds, telling me that since we don't know the long term effects of these drugs that with the state of my health and what it was like when I started that I should stop. But then he says that it is my decision. Yes. I understand that. However, I am somewhat nervous about the sudden change in care and direction of my health care. I have been going along faithfully taking the medication only to have that called into question by this extremely reputable HIV doctor. He says that if I decide to stop that we will check my blood work in two months but that if need be it will be safe to go back on my regime. Please, I need a second opion. Thank you for your work.

Response from Dr. Young

Thank you for your thoughtful question.

You have raised a question that has become central to many discussions that I have both with patients and with other physicians.

The issue to stop HIV therapy among persons who are successfully suppressed, particularly among those, like yourself who never reached low CD4 counts is common. Our usual response is not to fix what isnt broken. However, you have been experiencing a variety of symptoms, and perhaps even some adverse side effects of therapy. Furthermore, it is not entirely clear if you needed to be placed on therapy (in the new light of 2001 guidelines). It is the later two comments that, I am sure are leading your reputable doctor to consider or recommend treatment discontinuation.

It is very important to bear in mind that once discontinued of medications, it is essential to continue to monitor your immune function and viral loads; some patients who have done this have had very rapid declines in CD4 cells; you would certainly want to know if this were going on. In studies in patientes with very advanced disease, and multi-drug resistant virus; treatment discontinuation was associated with many clinical AIDS events. Hence, this approach is not to be done in this patient population without considerable forethought and monitoring for safety.

Overall, though, in patients with high CD4 count nadirs (lowest ever) who are experiencing side effects, or who have problems with adherence to medications (increasing the risk of the development of drug resistance), I do not think that discontinuation of medications is irrational. We have certainly learned that the philosophies and culture of HIV treatments continually evolves and improves. If one can take a therapeutic approach that provides the maximum quality of life, while investing for the preservation of future treatment options; I think that it would be reasonable. Best advice, either way is to continue to obtain clinical and laboratory monitoring of the disease status.

Hope that this helps. BY



Previous
Lymph
Next
Continuing treatment with certain rebound of viral load?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement